Difficulty moving the eyes or difficulty in focusing on moving objects
The slowness or reduced movement associated with Parkinson’s may affect how you move your eyes. You might notice this more when following a fast-moving object such as a vehicle or ball. Your eyes may move slowly and jerkily. Medications used to treat such movement problems may help.
Difficulties moving the eyes up and down are more common in a condition called Progressive Supranuclear Palsy (PSP), a form of Parkinsonism. If you experience this problem, your specialist or Parkinson’s nurse if you have one, will be able to give advice.
Caution! If detecting or seeing movement is difficult, particularly estimating the speed of a moving object such as a car, great care should be taken when out and about, both when driving and walking.
Reduced movement can cause double vision. Eyes should ‘track’ and move in alignment - for example, when going from side to side or up and down around a page. This allows the images from the two eyes to be fused together in the brain so that you see only one image. Poor coordination and fatigue of the muscles that move the eyeballs can mean that the eyes don’t ‘track’ properly, resulting in double vision. For some people this happens only when looking in certain directions, or when reading words in the distance. This is known as ‘convergence insufficiency’.
Double vision resulting from reduced dopamine levels in the brain may respond well to standard Parkinson’s medications. Rest can also be helpful, so if double vision occurs when reading, it may be a good idea to have a break and rest the eyes for a while. If medication and rest do not help, special lenses may be prescribed by your optician. Occlusion (covering one eye) is another possible solution because double vision can’t occur when only one eye is being used.
Blurred vision and difficulty focussing
Some Parkinson’s medications, in particular anticholinergics, can cause blurred vision and difficulty focussing. You may find your vision is blurred if you start taking anticholinergics and that this goes away when your body gets used to the new drug. This can also happen is you have been taking anticholinergics for some time but your dose is altered. If necessary your doctor may alter your medication regime.
Talk with your doctor if blurred vision does not improve - or worsens - over time, so that your medication can be adjusted if necessary. If you wear reading glasses, a slight adjustment may also help. Your optician or optometrist should be able to help with this.
There are other causes of double vision that are not related to Parkinson’s. Your doctor or specialist will be able to give you advice and refer you to an eye specialist if appropriate.
People with Parkinson’s may blink less than other people. We need to blink to keep the front of the eye moist and to maintain the tear film that coats the front of the eye surface (the cornea). Blinking also acts as a ‘windscreen wiper’ for the eyes, clearing away any debris or dust. If you blink less, your vision may be affected and your eyes might become dry and sore.
Special eye drops, often known as artificial tears, are available from pharmacies to lubricate the eyes and reduce discomfort. There are many varieties available so you may need to experiment to find the type that works for you. It is best to use drops that are preservative-free. Using an eyewash may also help to flush out debris and moisten your eye.
Hot, dry, smoky atmospheres can irritate the eyes and are best avoided. If your eyes become particularly red and sore talk to your doctor as you may have conjunctivitis which needs to be treated with antibiotics.
Involuntary closure of the eyelids (blepharospasm)
This occurs when the muscles that control eyelid movement go into spasm (see also Dystonia). When these muscles rapidly contract the eyelid closes repeatedly causing excessive blinking or twitching. Eyelids may even completely close for a short time.
Although levodopa can improve eye spasms in some people, it can actually cause blepharospasm in others. Your doctor may therefore need to adjust your medication to determine the cause and the best way to treat this problem.
Rubbing the eyelids can help in mild cases. Occasionally an injection of botulinum toxin may also be helpful.
Deterioration in visuo-spatial orientation
The ability to judge the space around you or between objects may deteriorate, making moving around difficult. This type of problem tends to be worse if Parkinson’s affects the left side of the body.
If your ability to judge the space around you or objects deteriorates, an occupational therapist can help. Moving around, particularly through narrow spaces, may become difficult and an occupational therapist can re-organise rooms to make navigation as easy as possible. Some people find it helpful to move around by touching objects in their path or by feeling the sides of narrow doorways.
Remember that this problem can affect driving so you may need to consider giving up if you are affected.
Hallucinations and illusions
Some people see objects, people or animals that are not really there (hallucinations), or they misinterpret real objects (illusions). This is more common later in Parkinson’s or if a person has cognitive (memory) problems.
Parkinson’s itself is the most likely cause, although some medications used to treat it can also be responsible, particularly in older people with memory problems. Your doctor may reduce your Parkinson’s medications to see if that helps. If Parkinson’s is the cause, neuroleptic medications, such as quetiapine, risperidone or olanzapine may be prescribed. These medications suppress hallucinations without making other symptoms worse but they can have side effects so it is important to discuss any changes or new symptoms with your doctor. Sometimes, no specific action is required if the hallucinations are not distressing; simple reassurance that they are harmless may be all that is needed.
In some cases hallucinations may not be linked to Parkinson’s and there may be other causes such as poor eyesight. If onset is sudden then an infection or other illness may be responsible. Talk with your doctor if you are experiencing hallucinations or illusions.
See also, Hallucinations and delusions.
Excessive watering of the eyes
People with Parkinson’s can experience this for several reasons, including infrequent blinking due to impaired reflexes. Infrequent blinking stimulates the lacrimal (tear) gland resulting in excessive watering. Irritation can also be a cause and this is often eased by using eye lubricants.
If the watering does not settle your neurologist may refer you to an ophthalmic surgeon. Botulinum toxin A injections into the lacrimal (tear) gland may also help.
This is a common in Parkinson’s. Reading, for example, may become difficult.
Management of tired eyes is simple: take regular rest breaks from visual activities. For example, after 20 minutes working at a computer or reading a book, look into the distance, perhaps out of the window, for a minute. Also, have regular reviews by an optometrist and always make sure you have good light when reading.
Colour vision and contrast sensitivity
A lack of dopamine-producing cells in the retina (the lining of the back wall of the eye) can cause problems with colour vision and contrast sensitivity. This means that it may be hard to distinguish between shades of the same colour, particularly blues and blue/greens. Some people also have difficulty defining images on a background of similar shades or colours and reading fine print, particularly in low light levels.
Levodopa and other Parkinson’s medications may help with these problems. Your doctor will be able to advise you on this.
Glaucoma (high fluid pressure in the eye)
If you have glaucoma you may have problems with some Parkinson’s medications, for example anticholinergics and levodopa. If you have ‘open-angle’ glaucoma, these medications should be used cautiously and with close monitoring because they can cause increased pressure within the eyes.
If you have the less common ‘closed-angle’ glaucoma, anticholinergics and levodopa are not recommended. Some dopamine agonists are also not recommended in ‘closed angle’ glaucoma as they may have side effects on the eyes.
If you have glaucoma it is helpful for your doctor and ophthalmologist to work together in prescribing and monitoring medications. Always remember to tell your doctor that you have glaucoma when your Parkinson’s medications are being reviewed.
Our thanks to Parkinson’s UK for the permission to use the following source: Eyes and Parkinson’s